Akathisia: a review and case report following paroxetine treatment

Compr Psychiatry. 1996 Mar-Apr;37(2):122-4. doi: 10.1016/s0010-440x(96)90572-6.

Abstract

Although akathisia is most commonly associated with neuroleptic medication, few cases of paroxetine-induced akathisia have been reported. A review of the authors' charts (C.F.B., A.N., S.N.G., and G.S.S.) was conducted to determine an estimated incidence for paroxetine-induced akathisia. Three cases of akathisia were reported in 67 patients treated with paroxetine. A case of akathisia secondary to paroxetine in an 18-year-old female is presented. Given the potential untoward effects of this syndrome, early diagnosis is essential. Clinical presentations and differential diagnoses are discussed.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Adolescent
  • Akathisia, Drug-Induced / drug therapy
  • Akathisia, Drug-Induced / etiology*
  • Antidepressive Agents, Second-Generation / adverse effects*
  • Antidepressive Agents, Second-Generation / therapeutic use
  • Depressive Disorder / drug therapy*
  • Depressive Disorder / psychology
  • Female
  • Humans
  • Neurologic Examination / drug effects
  • Paroxetine / adverse effects*
  • Paroxetine / therapeutic use
  • Propranolol / administration & dosage

Substances

  • Antidepressive Agents, Second-Generation
  • Paroxetine
  • Propranolol